Oregon, 2003High Wind in Oregon, March 12 to 13, 2003
March 12 to 13, 2003 · NWS MFR · 5 events in 2 counties and zones
A High Wind Warning was issued for Oregon zones ORZ029/030/031 and California zones CAZ084/085 at 0523 PST on 03/13 and expired at 1517 PST on 03/13. The above observations verified the warning and are the highest recorded at those locations, but both locations are on ridges.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for Oregon zones ORZ029/030/031 and California zones CAZ084/085 at 0523 PST on 03/13 and expired at 1517 PST on 03/13. The above observations verified the warning and are the highest recorded at those locations, but both locations are on ridges. The highest winds were also recorded before the warning went into effect, although verifying winds also occurred while it was. Warning verifying winds likely did not occur in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 12, 8:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 12, 8:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
830 PM PST WED MAR 12 2003
SW-NE ORIENTED FRONT OFF THE COAST WILL MAKE VERY LITTLE EASTWARD
PROGRESS OVERNIGHT AS A SERIES OF WAVES MOVE ALONG THE FRONT. FIRST
WAVE EARLIER TODAY MAINLY IMPACTED NW OREGON WITH JUST VERY LIGHT
AMOUNTS ALONG OUR COAST. EVENING MODEL RUN COMING IN SHOWS MAIN
RAIN BAND REMAINING NEAR OR JUST OFF THE COAST OVERNIGHT. WILL UPDATE
ZONES FOR LOWER POPS MANY INLAND LOCATIONS. PRESSURE GRADIENTS
NEAR THE SURFACE AND ALOFT HAVE INCREASED THIS EVENING ACROSS
MUCH OF THE FORECAST REGION. THERE MAY VERY WELL BE A TEMPORARY
DECREASE IN WIND SPEEDS LATE TONIGHT BUT EXPECT THEM TO
INCREASE AGAIN THURSDAY MORNING AS FRONT MOVES CLOSER TO
THE COAST. THE FRONT WILL FINALLY MOVE ONSHORE THURSDAY MORNING
WITH RAIN SPREADING INLAND TO THE CASCADES BY MIDDAY...AND EAST OF
THE CASCADES THURSDAY AFTERNOON AND EVENING. FOCUS OF HEAVIER RAINS
WILL SHIFT SOUTH INTO NORTHERN CALIF THURSDAY NIGHT. NEXT FRONT
WILL APPROACH THE COAST FRIDAY NIGHT AND MOVE INLAND SATURDAY
ACCOMPANIED BY ANOTHER ROUND OF WIND AND RAIN. HOLTZ
.MFR...HIGH WIND WARNING...OREGON ZONES ORZ021/022 THROUGH THURSDAY.
HIGH WIND WARNING...CALIFORNIA ZONE 81 SHASTA VALLEY THURSDAY.
WIND ADVISORY.......ROGUE VALLEY TONIGHT AND THURSDAY.
WIND ADVISORY.......ZONES ORZ029/030/031/CAZ084/085 FOR
THURSDAY.
STORM WARNING.......POINT ST. GEORGE CA TO FLORENCE OR.Hazardous weather outlook, Mar 12, 6:30 AM PST, 16 hours 30 minutes before
ORZ021>031-CAZ080>085-131430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST WED MAR 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA
.DAY ONE...TODAY
HIGH WIND WARNING FOR THE SOUTHERN OREGON COAST. GALE
WARNING FOR THE SOUTHERN OREGON COASTAL WATERS INCREASING
TO A STORM WARNING TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WARNING FOR THE SOUTHERN OREGON COAST THURSDAY.
STORM WARNING FOR THE SOUTHERN OREGON COASTAL WATERS THURSDAY
LOWERING TO A GALE WARNING THURSDAY NIGHT AND FRIDAY. WIND
ADVISORY TONIGHT THROUGH THURSDAY FOR NORTHERN CALIFORNIA AND
SOUTHERN OREGON. SEE PDXCWFMFR PDXMWSMFR AND PDXNPWMFR FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
High Wind, Northern & Eastern Klamath County & Western Lake County
- When
- March 12, 11:00 PM PST to March 13, 1:00 AM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
Calimus RAWS recorded sustained winds of 40 mph during this two hour stretch.
High Wind, Northern & Eastern Klamath County & Western Lake County
- When
- March 13, 1:00 AM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
Calimus RAWS recorded a gust to 70 mph.
High Wind, Central & Eastern Lake County
- When
- March 13, 3:24 AM PST to 4:24 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
Summit RAWS recorded sustained winds of 43 mph during this stretch.
High Wind, Central & Eastern Lake County
- When
- March 13, 3:24 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
Summit RAWS recorded a gust to 72 mph.
High Wind, Northern & Eastern Klamath County & Western Lake County
- When
- March 13, 11:00 AM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
Calimus RAWS recorded a gust to 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 12 to 13, 20031 death · $1.0 million · 65 kt wind · 9 events
- Wildfire and High Wind in Alaska, March 12 to 14, 20032 injured · $11 million · 96 kt wind · 4 events
- Flooding in Montana, March 12 to 13, 2003$750,000 · 4 events
- Tornado and Hail in Kansas, March 12, 2003$25,000 · F1 · 35 events
- Hail and Damaging Wind in Oklahoma, March 12 to 13, 2003$10,000 · 1.75 in hail · 42 events
- Heavy Snow in Alaska, March 12 to 13, 2003$42,000 · 6 events
- Hail in Missouri, March 12, 20032.75 in hail · 30 events
- Damaging Wind in Missouri, March 12, 2003$30,000 · 80 kt wind · 1 event
- High Wind in Alaska, March 12 to 13, 2003$25,000 · 59 kt wind · 2 events
- Hail in Louisiana, March 12, 2003$21,000 · 2.75 in hail · 4 events
- Lightning Strike in Mississippi, March 12, 2003$20,000 · 1 event
- Hail in Kansas, March 12, 20031.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344897, 5344898, 5346902, 5346903, 5346901.